Wednesday, March 14, 2012

The Psoriasis-Stelara Modification

So catching everyone up on this whole mess...I started Enbrel in July 2011 to help with my psoriasis.  Pretty much nothing happened.  I switched to Humira in October and pretty much nothing happened (except I started getting a bunch of upper respiratory infections).  You can see my last Big Bang Theory themed update here:  http://lolorashel.blogspot.com/2012/01/psoriasis-humira-conundrum.html

So, now...drum roll please...I'm going to try Stelara.

I don't want to take Stelara.  

Why am I doing this to myself?  All of these shots are immune-suppressants that cause me to get sick.  All for clear skin?  It sucks because my normal therapy for psoriasis is super thick and greasy lotions or ointments.  Well that just doesn't work for pole dancers!!  [Insert foot stomp and minor tantrum here.] 

Some of the serious side effects of Humira are:

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue; unusual hoarseness); black, tarry, or bloody stools; blood in the urine; burning, numbness, or tingling; butterfly-shaped rash on the nose and cheeks; change in the appearance of a mole; chest pain; confusion; fainting; fast or irregular heartbeat; mental or mood changes; muscle pain or weakness; new or worsening joint pain; open sore that does not heal; persistent pain, swelling, or redness at the injection site; red, swollen, blistered, or peeling skin; severe or persistent headache or dizziness; severe or persistent stomach pain; shortness of breath; signs of infection (eg, fever, chills, or persistent sore throat; persistent cough; flu-like symptoms; warm, red, or painful skin; increased or painful urination); swelling of the ankles, hands, or feet; tremor; unexplained weight loss or weight gain; unusual bruising or bleeding; unusual lumps; unusual skin growth or other skin changes; unusual tiredness or weakness; unusually pale skin; vision changes; vomit that looks like coffee grounds.

Sounds pleasant!  

Some of the side effects of Stelara are:

Stelara may increase the risk of infections and reactivation of latent infections. Serious bacterial, fungal, and viral infections were observed in subjects receiving Stelara.  Serious infections requiring hospitalization occurred in the psoriasis development program. These serious infections included cellulitis, diverticulitis, osteomyelitis, viral infections, gastroenteritis, pneumonia, and urinary tract infections.

Individuals genetically deficient in IL-12/IL-23 are particularly vulnerable to disseminated infections from mycobacteria (including nontuberculous, environmental mycobacteria), salmonella (including nontyphi strains), and Bacillus Calmette-Guerin (BCG) vaccinations. Serious infections and fatal outcomes have been reported in such patients.

Stelara is an immunosuppressant and may increase the risk of malignancy. Malignancies were reported among subjects who received Stelara in clinical studies.

One case of reversible posterior leukoencephalopathy syndrome (RPLS) was observed during the clinical development program which included 3523 Stelara-treated subjects. The subject, who had received 12 doses of Stelara over approximately two years, presented with headache, seizures and confusion. No additional Stelara injections were administered and the subject fully recovered with appropriate treatment.

Serious infections and possibly cancer?  Sign me up!  I'm also nervous because it specifically says they don't have a lot of information on people who get allergy shots and I'm over three or four years into my allergy shot commitment.  

I feel like I'm on a train that I can't quite get off yet.  I was hoping I'd lose a bunch of weight and not need anymore medications.  That has not been the case.  In fact, now that I'm reading more about Humira, that may have been one of the things working against me.  I am a little more nervous about Stelara because, even though it has been approved by the FDA, there are no long term studies on how it affects people.  In ten years, my arm could fall off and I may have to say, "oh I'm guessing that was because I took Stelara back in the day!"  At least I am sticking with somewhat known medications.  My doctor did offer to put me in a study, which would have given me free treatment.  But then I'm a human lab rat.  No thanks!!  

Anyway, here are some photos to show how this stupid disease can look even from day to day.  One day I'm horribly red and disgusting.  The next day, not so bad.  But I still have not had clear skin in almost two years -- and this is the worst outbreak I've had in longer than I can remember. 

March 3 (before my Humira shot):



March 4 (day after final Humira shot):



March 5 (two days after Humira):


12 comments:

  1. That looks great! Is Stelara still working out for you, I have been looking at different treatments. By the way, congratulations on your weight loss.

    ReplyDelete
    Replies
    1. Thank you! Yes, I still love the results on Stelara. Clear skin and no lung issues like with Humira. :-)

      Delete
  2. Been taking stelara for 2 year some inprovement for awhile.Got a stelara shot Friday. My arms have large hives and a flare that is spreading all over my body! Second time for the hive's since the injection. My psoriasis was so bad I tried to go without the shot but over 12 weeks psoriasis was so bad I gave in hoping the delay from the reaction after the prior shot would help me so I gave in praying the med could get some relief.Antone gotten worse like me?

    ReplyDelete
    Replies
    1. Oh man. I'm so sorry you had a bad reaction. I've never had that happen. I don't know anyone who has had that reaction but I do know with every medication, some people will have good reactions and some will have bad. I just had another shot last Thursday. I also got some more medication since the last shot didn't fully clear me. :-/

      Delete
  3. I am having a horrible hive reaction, miserable.

    ReplyDelete
  4. I am having a horrible hive reaction, miserable.

    ReplyDelete
  5. I've had two shots of Stelara and psoriasis looks great but I'm gaining weight like crazy, up 10lbs already. Caught the flu, which I've never had and have joint pain worse than before. Not to sure if I want to continue with the shots or not, have heard when you stop the shots your psoriasis comes back worse.

    ReplyDelete
    Replies
    1. I actually stopped the shots around November I think and my psoriasis has come back a little bit but not bad. I also didn't experience weight gain with it (thank God). Perhaps the shots aren't right for you. :(

      Delete
  6. Well I'm torn and just want to let everyone know that I have been in biologic medicines from Embrel, Humira and the last Stelara. Yes they all helped. However today I was diagnosed with NHL ( NON HODGKINS LYMPHOMA ) for those of you who don't know what that is it is Cancer. Please look into using these drugs and weigh the positive and negative. I never in a million year thought at 45 I would have cancer. A single mom with a 17 yr old daughter whom had no family. I am torn!!!

    ReplyDelete
    Replies
    1. I am so sorry to hear that. :( It is definitely listed as one of the side effects. I actually went off recently because I realized it was silly to trade clear skin for these side effects. I am trying to control it with good diet, exercise and trying to keep my stress levels down. It has returned a bit, but so far, so good. Prayers to you -- I hope you are doing ok!

      Delete
  7. Well I'm torn and just want to let everyone know that I have been in biologic medicines from Embrel, Humira and the last Stelara. Yes they all helped. However today I was diagnosed with NHL ( NON HODGKINS LYMPHOMA ) for those of you who don't know what that is it is Cancer. Please look into using these drugs and weigh the positive and negative. I never in a million year thought at 45 I would have cancer. A single mom with a 17 yr old daughter whom had no family. I am torn!!!

    ReplyDelete
    Replies
    1. How long were you on the meds? That is so scary. I am so sorry. I will pray for you.God be with you.

      Delete